Tightening Chest and Tingling Fingers: Why Are the Military’s Fighter Pilots Getting Sick? (excerpt)
(Source: Foreign Policy; posted July 3, 2018)
By Lara Seligman
On June 28, a young U.S. Navy officer flying in a two-seater electronic warfare jet in the skies over Washington State suddenly felt a tightness in his chest and tingling in his extremities. He instantly recognized his symptoms as signs of hypoxia, or oxygen deprivation.

The jet, an EA-18G Growler from a training squadron out of Naval Air Station Whidbey Island, diverted to a local airport, and made an “uneventful” landing, according to Navy spokesman Cmdr. Scot Cregan. The crew member, an electronic warfare officer in training, was transported to a hospital for medical treatment.

Both the pilot and the trainee officer survived, but the incident, the latest in an alarming string of similar episodes, could have been deadly.

Across the U.S. military fleets, pilots and aircrew are experiencing a dramatic surge in so-called physiological episodes, which leave aviators disoriented and shaken. At worst, these unexplained incidents can be fatal — the Navy has linked four F/A-18 fighter pilot deaths over a span of 10 years to the events.

The continuing mystery over the pilots’ sickness is part of a deeper concern about the military’s aviation readiness, as the rate of fatal aircraft crashes recently reached a six-year high. It also raises larger questions over the ability of the world’s largest and best-funded military to resolve a basic problem that appears primarily limited to the United States. (end of excerpt)


Click here for the full story, on the Foreign Policy website.

-ends-







prev next

Official reports See all